Texas, 2003

Flash Flood in Texas, October 9, 2003

October 9, 2003 · NWS LCH · 1 event in 1 county or zone

Around 6 to 8 inches of rain fell in less than 2 hours, causing significant flooding to sections of Beaumont. Water entered homes, vehicles were left stranded on the roads, but fortunately no injuries or deaths were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Around 6 to 8 inches of rain fell in less than 2 hours, causing significant flooding to sections of Beaumont. Water entered homes, vehicles were left stranded on the roads, but fortunately no injuries or deaths were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Oct 9, 1:17 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Oct 9, 1:17 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
217 PM CDT THU OCT 9 2003

WATCHING CAREFULLY FOR LOW TOP ROTATING TSTMS AS SEEN TO THE WEST OF
OUR CWA. VISIBLE SHOWING A DRY PUNCH SW OF HOU...PROBABLY TOO FAR
UPSTREAM TO LOWER POPS TNITE BUT COULD BE A PLAYER IN INCREASING
CONVECTION TNITE. WILL KEEP HIGH POPS TNITE WITH PVA FROM SHORTWAVE.
WILL START KNOCKING DOWN POPS FRIDAY DUE TO AGEOSTROPHIC FORCING FROM
RIGHT FRONT QUAD EXIT REGION OF JETSTREAK AND OFFSHORE FLOW AS
DESCENDING TROF FROM SOUTHERN PLAINS SWINGS PAST TO THE EAST. FCST
SOUNDINGS RAPIDLY DRY AND STABILIZE LATE FRIDAY.

LOOKS LIKE WE GET A SHOT OF WEAK COLD AIR ADVECTION OVER THE WEEKEND
AS SYSTEM MOVES RAPIDLY EAST AND HIGH PRESSURE BUILDS INTO THE MID
MISSISSIPPI VALLEY. THERE IS LIMITED SUPPORT FOR FRONTOGENESIS AT
H3...BUT THIS IS SHORT-LIVED AS JET SUPPORT SHIFTS NORTH...LEAVING
A POSSIBLE FRONTAL BOUNDARY CLOSE TO OUR COAST. WENT COOLER THAN
CLIMO BUT DRY OVER MIDDLE OF NEXT WEEK AS FRONT GETS REINFORCED.

.PRELIMINARY POINT TEMPS/POPS...

KBPT 74 83 69 82 / 80 30 00 00
KLCH 72 83 67 82 / 80 30 00 00
KLFT 72 80 66 81 / 80 30 00 00
KAEX 70 79 65 80 / 90 10 00 00

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

SWEENEY
Hazardous weather outlook, Oct 9, 3:40 AM CST, 12 hours 5 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
440 AM CDT THU OCT 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
PLENTY OF TROPICAL MOISTURE AND AN UPPER LEVEL DISTURBANCE WILL
COMBINE FOR SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE. RAINFALL AMOUNTS WILL AVERAGE BETWEEN 1/2 AND 1 INCH
AREAWIDE WITH UP TO 2 INCHES IN SOME LOCATIONS. WHERE THE HEAVIER
RAINFALL AMOUNTS OCCUR...MINOR STREET FLOODING AND PONDING OF WATER
IN LOW-LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY ON FRIDAY.
HIGH PRESSURE AND DRIER AIR WILL THEN BUILD IN FOR THE WEEKEND.
ANOTHER FRONT WILL BRING THE POSSIBILITY OF A FEW SHOWERS ON TUESDAY
AND WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED DURING THIS PERIOD.

INFORMATION STATEMENT...THE ACTIVATION OF STORM SPOTTERS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE
WEATHER OPERATIONS IS NOT REQUESTED AT THIS TIME.

RUA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
October 9, 3:45 PM CST to 6:00 PM CST
Where
Jefferson County, Beaumont
Property damage
$1.0 million
Reported by
NEWSPAPER
Coordinates
29.854, -94.153 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371182.